Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Dodge City, KS

June 11, 2000Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2000, 8:37 PM CDT for Finney County, Gray County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 11, 2000, 8:37 PM CDT (01:37 UTC)
Expired
Jun 11, 2000, 9:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:58 PM CDTHail 0.75Cimarron, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS53 KDDC 120138
SVRDDC
KSC055-069-119-120215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT SUN JUN 11 2000

THE NATIONAL WEATHER SERVICE IN DOGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FINNEY COUNTY IN SOUTHWEST KANSAS
  GRAY COUNTY IN SOUTHWEST KANSAS
  MEADE COUNTY IN SOUTHWEST KANSAS

* UNTIL 915 PM CDT

* AT 836 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF
  INGALLS TO 5 MILES EAST OF COPELAND TO 18 MILES SOUTHWEST OF       
  MEADE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  MONTEZUMA BY 845 PM CDT
  INGALLS BY 900 PM CDT
  CIMARRON BY 905 PM CDT
  MISSLER BY 905 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR



LAT...LON 3822 10088 3741 10060 3702 10058 3705 10014
          3823 10025

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:21 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 11, 3:21 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN JUN 11 2000

ONCE AGAIN, CHALLENGE FOR THE NEXT SEVERAL PERIODS IS EXTENT OF
CONVECTION. CONVECTIVE BLOB ALREADY GOING THIS AFTERNOON OVER
EXTREME SOUTH CENTRAL COLORADO. LOW-LEVEL MOIST AXIS LOCATED FROM
THE CENTRAL TEXAS PANHANDLE TO SE COLORADO. WITH WEAK UPPER FLOW
OVER THIS AREA, HAVE A FEELING THAT THIS BLOB WILL MOVE SOUTHEAST
AND FEED OFF OF THE MOISTURE AXIS. OTHER AREA OF CONVECTION GOING
OVER NORTHERN NEBRASKA. LOW-LEVEL MOIST AXIS ALSO FEEDING INTO THIS
COMPLEX. UPSHOT CONCERNING THESE TWO AREAS AND THEIR FUTURE
EVOLUTION IS THAT THE CWA MAY REMAIN PCPN FREE TONIGHT. HOWEVER,
GIVEN UNSTABLE ATMOSPHERE OVER THE CWA, WILL CONTINUE WITH A LOW POP
FOR TONIGHT SAVE THE SE CWA.

FOR MONDAY AND MONDAY NIGHT, POTENTIALLY UNSTABLE ATMOSPHERE WILL
REMAIN IN PLACE THROUGHOUT THE DAY INTO THE EVENING. THEREFORE, WILL
CONTINUE WITH THE LOW POPS. TEMPS WILL BE A TOUCH WARMER THANKS TO
INCREASED LOW-LEVEL TEMPS. THEREFORE, GUIDANCE LOOKS FAIRLY
REASONABLE FOR HIGHS.

FOR TUESDAY, ALL MODELS INDICATE THAT A COLD FRONT WILL START TO
PUSH INTO THE CWA DURING THE DAY. GOOD UPPER VORT WILL PUSH EAST
OVER THE UPPER MIDWEST HELPING TO FORCE THE FRONT THROUGH. WITH
AMPLE MOISTURE IN PLACE AHEAD OF THE COLD, I WILL FORECAST POPS FOR
THE CWA FROM LOW TO HIGHER WEST TO EAST. TEMPS AHEAD OF THE FRONT
WILL BE RATHER WARM, SO I WONT BACK OFF FORECASTED READINGS LIKE
THE FWC/FAN SUGGEST FOR TUESDAY.

EXTENDED DISCUSSION...

GENERALLY COOLER FORECAST TODAY THAN YESTERDAY/S EXTENDED.  ONE FRONT
PROGGED BY ALL MODELS TO PASS THROUGH CWA LATE TUESDAY INTO TUESDAY
NIGHT.  WILL BRING 550-555 DECAMETERS INTO AT LEAST EASTERN HALF OF
CWA WEDNESDAY INTO EARLY THURSDAY.  A RETURN TO SOUTHWESTERLY FLOW
LATE THURSDAY SHOULD LEAD TO ANOTHER WARM UP.  THEN, MRF/PREV ECMWF
BRING ANOTHER COLD FRONT THROUGH FRIDAY NIGHT, BUT WITH MUCH LESS
STACKED MOISTURE THEN WITH FROPA TUESDAY NIGHT.  THROUGH DAY 7 AN
UPPER RIDGE STAYS ANCHORED OFF CALIFORNIA COAST.  WAVES COME RIDING
THROUGH THE UPPER LEVEL FLOW ONSHORE IN WESTERN CANADA, THEN DEVELOP
OR AMPLIFY AS THEY CROSS NORTHERN U.S. PLAINS REGION.  DO NOT EXPECT
MUCH PRECIP PAST WED MORNING, BUT DID CONSIDER MENTIONING SLIGHT
CHANCE FOR SATURDAY.  AT THIS TIME, WILL LEAVE OUT OF SATURDAY
FORECAST, AND LET LATER SHIFTS INTRODUCE CONVECTION IF FORECASTS
SUGGEST IT.  TEMPS FOR THUR-SAT PERIODS 5-10 DEGREES  COOLER THAN
YESTERDAY/S EFP.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 067/090 068/095 061 222
GCK 065/092 066/094 059 222
EHA 063/094 066/092 061 222
LBL 068/092 068/094 063 222
HYS 067/092 069/096 057 222
P28 070/090 071/093 066 022

.DDC...NONE.

MCCAMMON/BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:37 PM CDTSevere Thunderstorm WarningDDCMeade38 min
Jun 11, 9:27 PM CDTSevere Thunderstorm WarningDDCFord23 min
Jun 12, 4:00 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jun 12, 5:09 PM CDTSevere Thunderstorm WarningDDCStevens51 min
Jun 12, 5:55 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.